Contrast media reactions rarely happen, study finds

December 7, 2009

Concerns about the potential adverse reactions of patients to iodinated and gadolinium-based contrast agents used with CT and MRI may be more perceived than real, according to Mayo Clinic researchers.

Concerns about the potential adverse reactions of patients to iodinated and gadolinium-based contrast agents used with CT and MRI may be more perceived than real, according to Mayo Clinic researchers.

Dr. Christopher H. Hunt and colleagues in Rochester, MN, reviewed 456,930 episodes of contrast media administration. From this base, 522 cases of mostly mild adverse effects were identified. Reactions included nausea, vomiting, and skin rashes. Only 16 cases, 10 severe reactions to low-osmolar iodinated agents and six to gadolinium, needed transfer to an emergency department for further observation and treatment. One patient died, but possibly due to unrelated causes. Pretreatment with corticosteroids helped bring down the incidence of adverse effects (AJR 2009;193[4]:1124-1127). Adverse contrast reactions can occur, but they are rarely severe and most require only observation and supportive care, Hunt said.